Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2017, 4:45 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 4:45 PM MDT (22:45 UTC)
- Expired
- Jul 16, 2017, 5:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WUUS55 KPUB 162245
SVRPUB
COC009-071-162315-
/O.NEW.KPUB.SV.W.0167.170716T2245Z-170716T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
445 PM MDT SUN JUL 16 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
West central Baca County in southeastern Colorado...
Southeastern Las Animas County in southeastern Colorado...
* Until 515 PM MDT
* At 444 PM MDT, a severe thunderstorm was located 14 miles northeast
of Kim, or 30 miles west of Springfield, moving southeast at 10
mph. Another severe storm was located 2 miles west of Kim and was
also moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pritchett and Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3723 10357 3752 10314 3740 10281 3700 10337
3700 10346
TIME...MOT...LOC 2244Z 301DEG 10KT 3740 10316
HAIL...1.00IN
WIND...60MPH
$$
KT2 follow-up statements
828
WWUS55 KPUB 162256
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
456 PM MDT SUN JUL 16 2017
COC009-071-162315-
/O.CON.KPUB.SV.W.0167.000000T0000Z-170716T2315Z/
Baca CO-Las Animas CO-
456 PM MDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WEST CENTRAL BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...
At 455 PM MDT, a severe thunderstorm was located 14 miles west of
Pritchett, or 27 miles west of Springfield, moving southeast at 10
mph. Another severe storm was located 3 miles west of Kim, and was
also moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pritchett and Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3721 10356 3750 10309 3740 10281 3700 10337
3700 10346
TIME...MOT...LOC 2255Z 301DEG 10KT 3738 10313
HAIL...1.00IN
WIND...60MPH
$$
KT482
WWUS55 KPUB 162313
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
513 PM MDT SUN JUL 16 2017
COC009-071-162323-
/O.EXP.KPUB.SV.W.0167.000000T0000Z-170716T2315Z/
Baca CO-Las Animas CO-
513 PM MDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3721 10356 3750 10309 3740 10281 3700 10337
3700 10346
TIME...MOT...LOC 2313Z 301DEG 10KT 3735 10308
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:29 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 16, 2:29 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 229 PM MDT Sun Jul 16 2017 .SHORT TERM...(This evening through Monday) Issued at 1253 PM MDT Sun Jul 16 2017 ...Monsoon Storms to Continue this Evening... Some pretty strong convection moving south along the Sawatch Mountain Range in southwest Chaffee County this afternoon. A Flash Flood Warning and Flood Advisory have been in effect for those areas. Radar estimates up to 1.7 inches of rain has fallen over the headwaters of Chalk Creek that drains toward Saint Elmo and on down the canyon toward Alpine, all in the Chalk Creek Basin west of Nathrop. This activity should continue for a while, developing southeastward along the spine of the Sawatch and Sangre De Cristo Mountains through the late afternoon and evening hours. High res model runs continue to develop storms over and near the mountains through this evening including the I-25 corridor. Yesterday, it looked like little or no chance along the I-25 corridor for this evening. But today's runs, have brought a few storms back to the corridor, even with some intensity. Based on dewpoints that remain in the mid 50s to mid 60s along the I-25 corridor, see no reason why this wouldn't be true. Another area where storms will probably gen up this evening is near the Kansas border. This area is still under the influence of the old monsoonal depression that has been spinning for days now. Hi res models have convection picking up out that way through the evening hours. One more area to watch this evening will be the Hayden Pass burn scar area. Some of the hi res model runs are suggesting some pretty decent strength convection may move through that general area during the late afternoon and evening hours. The threats this evening will be similar to past evenings but more restricted in coverage to the areas described above. Lightning, heavy rain and flash flooding will the main concerns. Of course, the burn scars and urban areas will have the greatest risk of flash flooding. Another risk could be some local small hail from a few storms. Monday looks drier but not void of convection. Although more isolated and less intense than today, it looks like more storms will develop over the mountainous areas in the afternoon. A few may try to drift onto the I-25 corridor but they don't look like they will hold together well. Across the plains, the models have it pretty void of convection. There may still be a few spotty storms around but they shouldn't be as widespread or intense as in previous days. The primary concern for tomorrow will be a mountain thunderstorm tracking over a burn scar. If that happens, there will still be enough moisture in the atmosphere for a burn scar flash flood. Other concerns from storms tomorrow include lightning, locally heavy rain and wind gusts to around 50 mph. In fact, the gusty winds may become a bigger threat tomorrow due to the warmer and drier airmass over the region. .LONG TERM...(Monday night through Sunday) Issued at 1253 PM MDT Sun Jul 16 2017 Monday Night through Wednesday: Upper high progged to control weather across the CWA with models indicating slightly drier air across the CWA, especially across eastern Colorado. This will allow for a down turn in convection across the southeast plains. In the western part of the CWA, there will be enough moisture for scattered to numerous afternoon and evening storms across the mountains and high valleys. Weak flow aloft will cause storms to move slowly, bringing the potential for locally heavy rainfall, and the possibility of flash flooding, mainly across and near burn scars. Warm air aloft will allow surface temperatures to be at and above seasonal norms. Thursday through Saturday...As the upper high repositions across the southern plains and lower Mississippi Valley, expect monsoon moisture to rotate around the high from Mexico through the southwest US and into Colorado. This will allow for more widespread shower and storm activity across the CWA. Blended model data shows this well. There will be the daily risk of flash flooding, especially across urban areas and burn scars. Best coverage over the higher terrain, with temperatures near seasonal norms. Throughout the extended period, critical fire weather conditions should not be reached, as minimum humidities and winds should be a little below critical values in the afternoon and early evening hours. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1253 PM MDT Sun Jul 16 2017 Monsoon moisture will continue to produce scattered thunderstorms across the flight area through this evening. The best chance of storms will be over and near the mountains and also near the Kansas border. Drier air will reduce the number of storms over most of the plains. Primary risks will include lightning and heavy rain. Additionally, local flash flooding, gusty winds to around 50 mph and small hail will be possible. Areas of MVFR, IFR and LIFR GIGS and VSBYS can be expected through precipitation. These conditions will be scattered west of the I-25 corridor but more isolated east of the corridor. Most activity should diminish by around midnight although isolated activity may linger past midnight. The airmass will dry out some over the flight area on Monday. While most of the plains should be void of convection, afternoon and evening thunderstorms will continue over and near the mountains. All 3 of the terminal sites (KCOS, KPUB and KALS) will see a chance of thunderstorms this afternoon or evening. For KALS, the onset looks to be around 21z. For KCOS and KPUB, the potential onset looks later, roughly around 00Z for KCOS and around 02z for KPUB. These times are based on recent hi res model runs. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...TM AVIATION...LW
Hazardous weather outlook, Jul 16, 11:30 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1130 AM MDT Sun Jul 16 2017 COZ058>089-093>099-171730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1130 AM MDT Sun Jul 16 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop across south central and southeast Colorado this afternoon, with the best chance for storms over the mountains and across the plains near the Kansas border. The main storm threats today will be lightning and heavy rain, and there will be a continued risk of flash flooding over area burn scars, as storms will again be very slow moving. A few stronger storms today may also produce wind gusts to 50 mph and hail up to the size of nickels. Thunderstorms will slowly dissipate this evening, with most activity ending by midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The mountains and high valleys will see daily chances of afternoon and evening thunderstorms Monday through Saturday. Drier conditions are expected over the eastern plains Monday through Wednesday, although isolated storms will remain possible. An uptick in storm activity can be expected across the eastern plains later in the week, as monsoon moisture begins to work back into the region. Lightning and locally heavy rain will be the main storm risks through the week. This will include the risk of flash flooding generally over and near recent burn scars. Gusty outflow winds of up to 50 mph and small hail will also be possible with some of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across all of south central and southeast Colorado. 50/50
In the hours before
Special weather statement, Jul 16, 3:18 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 318 PM MDT SUN JUL 16 2017 COZ094-097-099-162200- Springfield Vicinity/Baca County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 318 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 400 PM MDT... At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Kim, or 43 miles north of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of western Baca...east central Las Animas and southern Bent Counties. Brief weak tornado/landspout possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3722 10355 3736 10369 3769 10326 3736 10292 TIME...MOT...LOC 2117Z 249DEG 10KT 3734 10353 Skelly/Walrod
Special weather statement, Jul 16, 3:28 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 328 PM MDT SUN JUL 16 2017 COZ065-066-069-162200- La Garita Mountains Above 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- 328 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAGUACHE COUNTY UNTIL 400 PM MDT... At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of La Garita, or 44 miles northwest of Alamosa, moving south at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Saguache County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3809 10657 3812 10641 3786 10617 3779 10652 TIME...MOT...LOC 2128Z 341DEG 20KT 3796 10641 Skelly/Walrod
Special weather statement, Jul 16, 4:35 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 435 PM MDT SUN JUL 16 2017 COZ067>070-162315- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 435 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO GRANDE...SOUTHERN SAGUACHE AND NORTHWESTERN CONEJOS COUNTIES UNTIL 515 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near Del Norte, or 28 miles northwest of Alamosa, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Del Norte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3768 10652 3775 10631 3750 10611 3739 10642 TIME...MOT...LOC 2235Z 328DEG 22KT 3763 10636 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:08 PM MDT | Areal Flood Advisory | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 3 hr |
| Jul 15, 6:08 PM MDT | Special Weather Statement | PUB | Chaffee | 37 min |
| Jul 15, 6:35 PM MDT | Special Weather Statement | PUB | Prowers | 40 min |
| Jul 15, 6:39 PM MDT | Areal Flood Advisory | PUB | Chaffee | 111 min |
| Jul 15, 6:39 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 18 min |
| Jul 15, 6:43 PM MDT | Severe Thunderstorm Warning | PUB | Chaffee, Fremont | 32 min |
| Jul 15, 7:00 PM MDT | Special Weather Statement | PUB | Prowers | 30 min |
| Jul 15, 7:15 PM MDT | Special Weather Statement | PUB | Chaffee | 45 min |
| Jul 15, 7:19 PM MDT | Areal Flood Advisory | PUB | Chaffee | 116 min |
| Jul 15, 7:38 PM MDT | Areal Flood Advisory | PUB | Mineral, Rio Grande | 112 min |
| Jul 15, 7:53 PM MDT | Flash Flood Warning | PUB | Chaffee | 112 min |
| Jul 15, 8:04 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
| Jul 15, 8:17 PM MDT | Special Weather Statement | PUB | Saguache | 28 min |
| Jul 15, 10:48 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
| Jul 16, 12:34 PM MDT | Flash Flood Warning | PUB | Chaffee | 116 min |
| Jul 16, 1:18 PM MDT | Areal Flood Advisory | PUB | Chaffee | 117 min |
| Jul 16, 2:27 PM MDT | Areal Flood Advisory | PUB | Chaffee | 3 hr |
| Jul 16, 2:41 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 4 hr |
| Jul 16, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 21 min |
| Jul 16, 3:17 PM MDT | Areal Flood Advisory | PUB | Chaffee | 3 hr |
| Jul 16, 3:18 PM MDT | Special Weather Statement | PUB | 42 min | |
| Jul 16, 3:28 PM MDT | Special Weather Statement | PUB | Saguache | 32 min |
| Jul 16, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 66 min |
| Jul 16, 3:47 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Saguache | 43 min |
| Jul 16, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | Mineral, Rio Grande, Saguache | 31 min |
| Jul 16, 4:12 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 33 min |
| Jul 16, 4:35 PM MDT | Special Weather Statement | PUB | Rio Grande | 40 min |
| Jul 16, 5:45 PM MDT | Special Weather Statement | PUB | Alamosa | 45 min |
| Jul 16, 5:51 PM MDT | Special Weather Statement | PUB | Custer | 39 min |
| Jul 16, 5:57 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.